Jump to content

This is what autonomic chaos looks like


Recommended Posts

To all who wonder what a completely chaotic ANS looks like - here is the picture: 

I recently had to go on Prednisone for arthritic flare, despite having been warned by my autonomic specialist not to ever take steroids due to HPOTS. Weaning off and then stopping caused total chaos in my ( otherwise relative stabilized ) dysautonomia. It started with a headache which progressed to confusion and passing out. Next morning HR 130 when standing up, feet ice cold and completely numb, chest pain radiating into neck, shortness of breath ( all caused by increased sympathetic tone causing vasospasms ). All these symptoms improved a bit once lying down, except icy feet.  I have a history of taking autonomic seizures when in this hyperadrenergic state.

My homecare nurse ( who manages my port for IV fluids ) came and accessed my port and after just 10 minutes of rapid IV fluids everything relaxed - feet turned from white and cold to warm, chest pain and shortness of breath lessened, skin color changed from gray to pink and I was able to have a coherent conversation.  ( I wish I had filmed this response to show any docs who refuse IV fluids for POTS patients! )This continued for most of the day until evening. Then it all started again except this time I would get the vasospasms ( extremely constricted blood vessels ) followed by the ANS overcompensating and relaxing all vessels - which caused a sudden drop in BP leading to frequent fainting. I went back and forth from one extreme to the other. I can honestly say that it was one of the scariest states I have ever found myself in!🥴😵😳🥵🥶

Needless to say - this unfortunate state landed me in the hospital and eventually I improved, after taking Imdur - a medicine that stops vasospasms - , filling my tank with IV fluids, bedrest and restarting the Prednisone to taper off more slowly. Although I have had POTS for over 10 years and am used to just about anything - this was the worst ever. I hope my experience ( and what stopped it ) can help anyone who finds themselves in this scary state. 

Link to post
Share on other sites

Oh wow, how awful! I'm glad you're improving. I wish more doctors had a clue about dysautonomia, we go through so much suffering because they don't understand how delicate our systems are and how dire the consequences of imbalance can be. Thanks for sharing your story, I had no idea about vasospasms. Rest up!

Link to post
Share on other sites

Hi Pistol,

New to the site and just diagnosed with POTS. Your post on ANS chaos caught my eye immediately because I am having the day from h*** and wondering if it' from the 4X daily Prednisone eyedrops I've been forced to use for last 3 weeks. Can just an eyedrop do this because the doctor is totally denying any possibility of this?

Once you have a flare up how long does it take to somewhat stabilize? I'm so weird today I actually began to wonder if I have Covid 19 which is displaying as weird neuro stuff.

Thanks and I hope you are on the mend quickly!!

 

 

Link to post
Share on other sites
1 hour ago, wannaBwell said:

Can just an eyedrop do this because the doctor is totally denying any possibility of this?

No - the cortisone in eyedrops does not go into your blood stream. 

1 hour ago, wannaBwell said:

Once you have a flare up how long does it take to somewhat stabilize?

That differs from person to person. Some people take a few days to bounce back and for others it can be weeks. It also depends on what causes the flare, whether it is something mild -  such as barometric pressure changes - or something more severe, like pregnancy or viral illness. It is pretty standard for POTS to have good days and bad days, though. 

Link to post
Share on other sites

@Pistol! I am glad that you are doing better. Whenever I start or stop just about any med I taper at about 2-3 times what’s recommended because I am so sensitive to everything. My Drs are all fine with this

@KimOrlando is correct. Hydroxychloroquine helps a lot with my AI arthritis but it has to be taken daily, not just for flares and takes about 6+ months to start feeling the effects. It’s also nasty on the digestive system so I tapered up on that over months and even had to take a daily tiny dose of Imodium (with gastroenterologist’s permission) to tolerate it. Once I was on the final dose a few months I stopped that. You also have to have yearly eye exams, regular and Visual Field Test and blood work. It also helps with fatigue somewhat. 
 

I am glad that you are doing better. Hang in there!

Link to post
Share on other sites

@p8d and @KiminOrlando - I will ask my PCP about Plaquenil on my upcoming appointment. The only problem would be the stomach side effects - I have a lot of GI issues from HPOTS. Thanks for the suggestion! 🥰

Link to post
Share on other sites

That all sounds like h***. Glad you've pulled out of it. 

I feel similarly about steroids and have refused to take them unless absolutely necessary (really bad rash two years ago was the last time) due to the ridiculous reactions I've had before I even knew what dysautonomia was. 

Link to post
Share on other sites

Wow pistol it sounds horrific! I can't believe what it done to you. It's crazy just taking medication to help another problem your body would react so bad. Hope you start to feel better and find a alternative medication.

Link to post
Share on other sites
  • 5 weeks later...
  • 2 months later...

@Pistol I'm hyper pots also. Been on prednisone for six weeks, tapering from 20 to now 5 for lung issue and I have to stop. I didn't take any yesterday and I'm feeling HORRIBLE. But I'm going back to Vanderbilt next week for new Autonomic function testing so I have to be off of them. I've also had a headache since September 23. I didn't even relate that to the steroids! My muscles hurt so bad I can barely walk. And my blood vessels feel "bruised" in some places. Thank you for sharing what happened! Please tell me you are better now!

Link to post
Share on other sites

@brilliantlycrazy - yes, I am all better now. I ended up having to taper off more slowly - 10 mg for 3 days, 5 mg for 3 days, 2.5 mg for 3 says - then stop. The prednisone did help wonderfully for the inflammation and  next time we will use it again but taper off slower. My doc said that 5 mg is still a therapeutic dose so you may want to ask your doc if it is OK to cut in in half and go dwon to 2.5 mg once you are finished with the 5 mg. Let me know how it goes - and good luck with the testing!!!!

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...